Hey there -- I've been on Armour Thyroid for about 14 years, prescribed through a naturopath. Had to switch to a conventional doctor, and she immediately decided that I'm taking too large a dose of Armour, based on my very, very low TSH level. So, I went from 75 mg of Armour a day to 60 mg a day. Now, a month later, I have been experiencing almost continuous light-headedness. This started the day after I reduced my thyroid dose. Questions: 1) could this be related, 2) would the change in how I feel be so immediate? I can't think of any other reason for the light-headedness, except stress/less than optimum sleep. Could be those, but I've had those problems for ages without this perpetual light-headedness.
In answer to your questions, yes it could be related to the change. Also, a change in dosage can often be felt quickly when T3 is involved. T3 has a much quicker effect than T4.
It is unfortunate that so many doctors have the "Immaculate TSH Belief" and think that TSH is adequate as a diagnostic for thyroid. It is not. At best it is only an indicator to be considered along with more important indicators such as symptoms and also levels of the active thyroid hormones Free T3 and Free T4.
TSH is even less useful when already taking thyroid meds. Patients frequently find that in order to relieve symptoms, the meds have to be increased to a level that suppresses TSH. Unfortunately many doctors donot realize this. My TSH has been about .05 for well over 25 years, without ever having hyper symptoms. In fact I continued to have hypo symptoms, while taking 200 mcg of T4 med. After learning about the importance of Free T3 here on the Forum, I got mine tested and confirmed as low in its range. My doctor agreed to switch my meds to a T4/T3 combo, to increase my Free T3 level. After some dose tweaking I now feel best ever.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 levels as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with from a distance. The letter is then sent to the PCP of the patient to help guide treatment.
So if you have been tested for Free T3 and free T4 (not the same as Total T3 and T4), then please post results and their reference ranges. If not, then I suggest that you should go back and request to be tested for Free T3 and Free T4, along with the TSH. If the doctor resists, you should insist on it and don't take no for an answer. While you are there if not already done, it would also be a good idea to test for Vitamin D, B12, ferritin, and a full iron test panel. When test results are available, please post results and their reference ranges shown on the lab report and members will be glad to help interpret and advise further.
I should have also mentioned that by a month after the dose reduction you will also have lost most of the effect of the T4 as well. The effect of the T3 reduction, which is a fairly small amount in 15 mg of Armour, will be essentially gone after 5 days.
Thanks for your comments. I did get the results back. TSH is now at 0.43. Free T3 (which I had to really fight to get done) is 3.1, so in the middle of the range (2.5-3.9). Free T4 was 0.6. This is at the bottom of the range I was given (range is listed as 0.5-1.6). However, Internet searches all list the range as 0.7 or 0.8 at the bottom instead of 0.5, so by those standards, my Free T4 would be low. My doctor is pleased with the results, of course, since they all fall into the given ranges. I plan to show the results to my former doctor (naturopath) and see what she thinks. I am confused about what to think of the Free T4 range and where I fall in it.
The most important consideration is whether you have symptoms or not. Frankly I'd be somewhat surprised if you did not have some hypo symptoms, with your Free T4 being so low in the range and your Free T3 only being at the midpoint of the range. Even though they are within the lab's ranges, the ranges for FT3 and FT4 are way too broad. Many members, myself included, report that symptom relief for them required that Free T3 was adjusted into the upper third of its range and Free T4 adjusted to around the midpoint of its range. Please not in the link I gave you above, the statement "the ultimate criterion for dose adjustment must always be the clinical response of the patient. I have prescribed natural dessicated thyroid for your patient (Armour, Nature-Throid) because it contains both T4 and T3 (40mcg and 9mcg respectively per 60mg). This assures sufficient T3 levels and thyroid effects in the body. Since NDT has more T3 than the human thyroid gland produces, the well- replaced patient’s FT4 will be below the middle of its range, and the FT3 will be high “normal” or slightly high before the next AM dose."
In this link, please note this statement. "They found a suppressed or undetectable TSH was not an indication or a reliable marker of over replacement or hyperthyroidism. They state,
“It is clear that serum thyroid hormone and thyroid stimulating hormone concentrations cannot be used with any degree of confidence to classify patients as receiving satisfactory, insufficient, or excessive amounts of thyroxine replacement…The poor diagnostic sensitivity and high false positive rates associated with such measurements render them virtually useless in clinical practice…Further adjustments to the dose should be made according to the patient’s clinical response.” (121)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.